Alabama, 2003

Hail and Damaging Winds in Alabama, June 10, 2003

June 10, 2003 · NWS HUN · 5 events in 2 counties and zones

4 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 10, 2:27 PM CST, 3 hours 43 minutes earlier.

Area forecast discussion, Jun 10, 2:27 PM CST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
327 PM CDT TUE JUN 10 2003

A SUMMER TIME PATTERN APPEARS TO BE SETTING UP OVER THE LOWER 48. AS
OF THE MID AFTERNOON HOURS...A THUNDERSTORM COMPLEX CONTINUED TO HOLD
ITS OWN AS IT MOVES ACROSS WESTERN TN/KY REGION. ITS APPROACH TO
NORTHERN ALABAMA WILL BE CLOSE. VISIBLE SATELLITE ANIMATION OF THIS
AREA SHOWED CIRRUS BLOW OFF FROM THIS COMPLEX OVERSPREADING NORTHERN
ALABAMA. AT THE SURFACE...LOWER LEVEL MOISTURE CONTINUED TO MAKES ITS
RETURN FROM THE SOUTH. VISIBLE IMAGERY HAS THIS MOISTURE SPREADING
FROM THE TENNESSEE CAPITOL AREA TO WESTERN GEORGIA. SURFACE DEWPOINTS
HAVE RISEN TO NEAR 70 OVER THE NORTHERN PART OF THE STATE...WITH
LOWER TO MID 70S FURTHER SOUTH AND SW. A FEW SHOWERS HAVE STARTED
JUST NORTH OF THE BORDER...AND VERY ISOLATED DEVELOPMENT WEST OF I-65.
THE 12Z MM5 MODEL INDICATED SCATTERED CONVECTION TODAY AND WEDNESDAY.

A WEAK SHORT WAVE THAT WAS NOTED OVER THE WESTERN SOUTH PLAINS OF
WEST TEXAS WILL MOVE ENE...AND BE LOCATED NORTH OF THE TENNESSEE
VALLEY BY THURSDAY. A SOUTHERLY SURGE OF GULF MOISTURE SHOULD PREVAIL
FOR MOST OF THIS WEEK. OF INTEREST IS THE DEVELOPMENT OF THUNDERSTORM
COMPLEXES WEST OF THE MISSISSIPPI FOR THE NEXT FEW DAYS...AND
TRANSLATING EASTWARD TO THE AREA. THE HEAVIEST RAINS ASSOCIATED WITH
THESE COMPLEXES WILL REMAIN NORTH OF THE COUNTY WARNING AREA...BUT
OUTFLOW BOUNDARIES AND STORMS FURTHER SOUTH WILL BRING A GOOD CHANCE
OF SHOWERS TO THE REGION FOR THE REST OF THE WEEK AND WEEKEND.

ALTHOUGH STORM COVERAGE WILL BE MOSTLY SCATTERED IN COVERAGE...
LOCALLY HEAVY RAIN COULD RESULT. MODEL GUIDANCE AND NCEP/HPC PRECIP
FORECAST SUGGEST 1-3 INCHES POSSIBLE TO EARLY SAT MORNING...WITH
UPWARDS OF 6 INCHES FOR OVER SE MISSOURI. THUS A WORRY OF FLOODING IS
GETTING IN THE CARDS. WILL HOLD OFF ON FLOOD STATEMENTS OR OUTLOOKS
AT THIS TIME...WHILE THIS DEVELOPING SITUATION IS MONITORED CLOSELY.
A MIX OF SHORT TERM MODEL GUIDANCE SUGGESTS THE HEAVIEST RAINS WILL
OCCUR LATER TOMORROW INTO FRIDAY.

IN SPITE OF THE RAIN...WILL KEEP TEMPS NEAR SEASONAL NORMS... AS
SUMMER TEMPS SLOWLY TAKE HOLD. HAVE TRIMMED TEMPS BACK A TAD FOR
THURSDAY TO ACCOUNT FOR BETTER CHANCES OF RAIN.

INTERSITE GRIDS HAVE BEEN SENT. WILL MAKE MINOR CHANGES...ESPECIALLY
THE 1ST PERIOD BEFORE ISSUANCE.

THANKS FOR COORDINATION BNA.

FIRST GUESS TEMPS AND POPS FOLLOW...
HUNTSVILLE     69/86 68/83 68   33555
MUSCLE SHOALS  70/86 69/84 69   33555
CULLMAN        71/87 69/85 70   22345
FORT PAYNE     67/86 64/84 66   22355

.HUN...NONE.

RSB
Hazardous weather outlook, Jun 10, 2:00 PM CST, 4 hours 10 minutes before
ALZ001>010-016-111000-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
300 PM CDT TUE JUN 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.

.DAY ONE...(TODAY AND TONIGHT)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

THERE ARE THREE TRIGGER MECHANISMS FOR THUNDERSTORMS DEVELOPMENT
ACROSS THE VALLEY THROUGH WEDNESDAY MORNING. THE FIRST IS A WARM
FRONT ACROSS CENTRAL ALABAMA. THE SECOND IS FROM AFTERNOON HEATING...
WITH A MOIST UNSTABLE AIRMASS IN PLACE. THE THIRD SOURCE IS FROM
STORMS ALREADY ACROSS NORTHERN MIDDLE TENNESSEE...WHICH ARE MOVING
SOUTHEASTWARD.

THIS COMBINATION WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS TO
THE AREA THIS EVENING...ESPECILLAY NORTH OF A MUSCLE SHOALS TO
DECATUR TO SCOTTSBORO TO VALLEY HEAD LINE. THE MAIN THREAT FROM ANY
STORMS THAT DO FIRE UP...WILL BE LOCALLY HEAVY RAIN AND LIGHTNING.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)...

THE PREVIOUS MENTIONED FRONTAL SYSTEM WILL SLOWLY APPROACH THE
TENNESSEE VALLEY. THIS WILL BRING AN INCREASE IN THE CHANCE FOR
STORMS...ESPECIALLY ON WEDNESDAY NIGHT AND ALSO ON THURSDAY NIGHT.

THIS BOUNDARY IS EXPECTED TO LINGER NEAR THE AREA...PROVIDING AN
ADDITIONAL CHANCE OF SHOWERS AND THUNDERSTORMS...POSSIBLY INTO
THE WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED TODAY AND TONIGHT.

GORDON

In the hours before

Special weather statement, Jun 10, 4:30 PM CST, 1 hour 40 minutes before
ALZ005>008-016-102315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
530 PM CDT TUE JUN 10 2003

...SIGNIFICANT WEATHER ALERT FOR LINE OF STRONG THUNDERSTORMS...

A SMALL LINE OF STRONG THUNDERSTORMS WILL MOVE NORTHEAST THROUGH
CULLMAN...MORGAN...SOUTHERN LIMESTONE...SOUTHERN MADISON...AND
INTO WESTERN MARSHALL COUNTIES BY 6:15 PM.  THESE STORMS ARE
CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING...HAIL UP TO
1/2 OF AN INCH...AND WIND GUSTS UP TO 40 MPH.  AREAS AFFECTED
INCLUDE DECATUR...FAIRVIEW...MOORESVILLE...AND PRICEVILLE.  RAINFALL
AMOUNTS WILL BE AROUND 1/2 OF AN INCH...WITH AMOUNTS UP TO 3/4 OF
AN INCH POSSIBLE IN AREAS OF LOCALLY HEAVY RAINFALL.

MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADS.

24
Special weather statement, Jun 10, 5:09 PM CST, 1 hour 1 minute before
ALZ005-006-008-009-110000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
609 PM CDT TUE JUN 10 2003

...SIGNIFICANT WEATHER ALERT FOR LINE OF STRONG THUNDERSTORMS...

STRONG THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEAST THROUGH
LIMESTONE...MADISON...MARSHALL...AND JACKSON COUNTIES BY 7 PM.
ANOTHER CLUSTER OF STORMS IS MOVING SOUTHEAST INTO NORTHERN JACKSON
COUNTY. THESE STORMS CONTINUE TO PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING...AND ARE CAPABLE OF PRODUCING HAIL UP TO 1/2 OF AN INCH...
AND WIND GUSTS UP TO 40 MPH. AREAS AFFECTED INCLUDE GUNTERSVILLE...
HUNTSVILLE...SCOTTSBORO...AND STEVENSON. RAINFALL AMOUNTS WILL BE
AROUND 1/2 OF AN INCH...WITH AMOUNTS UP TO 3/4 OF AN INCH POSSIBLE IN
AREAS OF LOCALLY HEAVY RAINFALL.

MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADS.

24
Special weather statement, Jun 10, 5:53 PM CST, 17 minutes before
ALZ006-008>010-110030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
653 PM CDT TUE JUN 10 2003

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS IN NORTHEAST
ALABAMA...

STRONG THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEAST THROUGH
MADISON...MARSHALL...DE KALB...AND JACKSON COUNTIES BY 7:30 PM.
ANOTHER CLUSTER OF STORMS IS MOVING SOUTHEAST THROUGH NORTHEASTERN
JACKSON COUNTY. THESE STORMS CONTINUE TO PRODUCE FREQUENT CLOUD TO
GROUND LIGHTNING...AND ARE CAPABLE OF PRODUCING HAIL UP TO 1/2 OF AN
INCH...AND WIND GUSTS UP TO 40 MPH. SOME LOCATIONS WILL ALSO
EXPERIENCE BRIEF LOCALLY HEAVY RAINFALL.  AREAS THAT WILL BE AFFECTED
BY THE STRONGER STORMS INCLUDE NEW MARKET...STEVENSON... AND
BRIDGEPORT. RAINFALL AMOUNTS WILL BE AROUND 1/2 OF AN INCH...WITH
AMOUNTS UP TO 3/4 OF AN INCH POSSIBLE IN AREAS OF LOCALLY HEAVY
RAINFALL.

MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADS.

24

The radar

The Northeast Alabama radar (KHTX), 32 km away, was scanning. The volume nearest the first event began at 00:07 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
June 10, 6:10 PM CST
Where
Jackson County, Bridgeport
Measured
60 kt (69 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.950, -85.733

several trees and power lines down.

Thunderstorm Wind, Jackson

When
June 10, 6:10 PM CST
Where
Jackson County, Stevenson
Measured
60 kt (69 mph) estimated sustained
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
34.867, -85.850

home with minor roof damage due to wind damage.

Hail, Jackson

When
June 10, 6:10 PM CST
Where
Jackson County, Bridgeport
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.950, -85.733

nickel hail reported.

Thunderstorm Wind, Dekalb

When
June 10, 6:45 PM CST
Where
Dekalb County, 2 mi N of Ider
Measured
60 kt (69 mph) estimated sustained
Reported by
LAW ENFORCEMENT
Coordinates
34.750, -85.683

few trees down.

Thunderstorm Wind, Dekalb

When
June 10, 7:05 PM CST
Where
Dekalb County, Henagar
Measured
50 kt (58 mph) estimated sustained
Reported by
LAW ENFORCEMENT
Coordinates
34.467, -85.783

several trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364518, 5364519, 5364520, 5364521, 5364522.